Myeloneuropathy from whipped cream bulbs
presenting as conversion disorder

by
Brett A.
Postgraduate Centre, Graylands Hospital,
Mt Claremont, Western Australia, Australia.
Aust N Z J Psychiatry. 1997 Feb;31(1):131-2.


ABSTRACT

OBJECTIVE: To highlight the complications of nitrous oxide abuse. CLINICAL PICTURE: A case is presented of a myeloneuropathy in a 21-year-old woman who had been abusing nitrous oxide, obtained from whipped cream bulbs, who was referred to a psychiatric hospital with a diagnosis of conversion disorder. Nitrous oxide toxicity has been reported in medical and dental professions and a few cases of myeloneuropathy due to induced vitamin B12 deficiency have been reported. This would appear to be the first reported case of myeloneuropathy resulting from nitrous oxide abuse from whipped cream propellants as a recreational drug in the community. TREATMENT: Three doses of intramuscular hydroxy cobalamin (1000 micrograms) over the course of 1 week. OUTCOME: Her neurological symptoms and anxiety settled. CONCLUSIONS: Nitrous oxide is becoming more popular as a recreational drug; its complications should be noted and a thorough neurological examination performed if abuse is suspected.
People
Anaesthesia
Nitrous oxide
Obstetric anesthesia
Inhaled anaesthetics
Rats on nitrous oxide
Nitrous oxide inhalation
200 years of laughing gas
Nitrous oxide: 'laughing gas'
Beta-endorphin/nitrous oxide withdrawal
Nitrous oxide - subjective and rewarding effects
Nitrous oxide, whipped cream bulbs and myelopathy



Refs
and further reading

general-anaesthesia.com
HOME
HedWeb
Nootropics
Cocaine.org
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhappiness?
Utopian Surgery?
The Good Drug Guide
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World